CRCM  Vol.3 No.2 , February 2014
Serotonin syndrome and acute hyponatremia, complex overlapping syndromes, a case report and review
ABSTRACT

Objective: To report the first case of simultaneous serotonin syndrome and acute hyponatremia secondary to sertraline and drug interactions resulting in patients’ death (Naranjo ADR probability score 7). Case Summary: An 83-year-old female on sertraline for 5 years for depression was admitted for left tibial plateau fracture. She had a history of short bowel syndrome, total parenteral nutrition and CKD stage 3 secondary to vascular disease. 2 weeks post operatively, she developed into difficulty concentrating, tachycardia, hyperreflexia and clonus in context of opioids and antiemetic use but was afebrile and haemodynamically stable. She also developed into acute hyponatremia from 133 mmol/L to 127 mmol/L within 24 hours. Sertraline and antiemetic medications were stopped and cyproheptadine and diazepam were started to treat serotonin syndrome. The patient deteriorated after an initial improvement. She developed into aspiration pneumonia later and passed away in ICU. Discussion: Both acute hyponatremia and serotonin syndrome share SSRIs as common etiology, which have acute onset and rapid resolution and show multiple overlapping neurological features. Hunter criteria are more accurate than Sternbach criteria due to less emphasis on mental features to diagnose serotonin syndrome with overlapping conditions with similar presentation. Hyponatremia causes muscle weakness with hyporeflexia compared to serotonin syndrome with hyperreflexia and clonus. Conclusion: Clinicians should be aware of possibility of both acute hyponatremia and serotonin syndrome secondary to SSRIs interacting with opioids and ondansetron. The use of Hunter criteria would aid in prompting diagnosis and initiation of timely treatment.


Cite this paper
Choudhry, M. (2014) Serotonin syndrome and acute hyponatremia, complex overlapping syndromes, a case report and review. Case Reports in Clinical Medicine, 3, 92-96. doi: 10.4236/crcm.2014.32023.
References
[1]   Mason, P.J., Morris, V.A. and Balcezak, T.J. (2000) Serotonin syndrome. Presentation of 2 cases and review of the literature. Medicine, 79, 201-209.
http://dx.doi.org/10.1097/00005792-200007000-00001

[2]   Mills, K.C. (1997) Serotonin syndrome. A clinical update. Critical Care Clinics, 13, 763-783.
http://dx.doi.org/10.1016/S0749-0704(05)70368-7

[3]   Katherine, B. (2003) Psychopharmacology grand rounds. Paley, M.S.N., Ed., Yale University School of Nursing, New Haven.

[4]   Naranjo, C.A., Busto, U., Sellers, E.M., et al. (1981) A method for estimating the probability of adverse drug reactions. Clinical Pharmacology & Therapeutics, 30, 239-245. http://dx.doi.org/10.1038/clpt.1981.154

[5]   Gillman, P.K. (1999) The serotonin syndrome and its treatment. Journal of Psychopharmacology, 13, 100-109.
http://dx.doi.org/10.1177/026988119901300111

[6]   Wright, S.K. and Schroeter, S. (2008) Hyponatremia as a complication of SSRI. Journal of the American Academy of Nurse Practitioners, 20, 47-51.
http://dx.doi.org/10.1111/j.1745-7599.2007.00280.x

[7]   Birmes, P., Coppin, D., Schmitt, L. and Lauque, D. (2003) Serotonin syndrome: A brief review. CMAJ, 168, 1439-1442.

[8]   Boyer, E.W. and Shannon, M. (2005) The serotonin syndrome. New England Journal of Medicine, 352, 1112-1120. http://dx.doi.org/10.1056/NEJMra041867

[9]   Moritz, M.L. and Ayus, J.C. (2003) The pathophysiology and treatment of hyponatremic encephalopathy: An update. Nephrology Dialysis Transplantation, 18, 2486-2491.
http://dx.doi.org/10.1093/ndt/gfg394

[10]   Riggs, J.E. (2002) Neurologic manifestations of electrolyte disturbances. Neurologic Clinics, 20, 227-239.
http://dx.doi.org/10.1016/S0733-8619(03)00060-4

[11]   Corbett, A.J. (1983) Electrolyte disorders affecting muscle. Seminars in Neurology, 3, 248.
http://dx.doi.org/10.1055/s-2008-1063959

[12]   Sparacio, R.R., Anziska, B. and Schutta, H.S. (1976) Hypernatremia and chorea, a report of two cases. Neurology, 26, 46-50. http://dx.doi.org/10.1212/WNL.26.1.46

[13]   Siegenthaler, W. (2007) Differential diagnosis in internal medicine: From symptom to diagnosis. Thieme Medical Publishers, Stuttgart.

[14]   Walter, C., Ball, D., Duffy, M. and Mellor, J.D. (2012) An unusual case of serotonin syndrome with oxycodone and citalopram. Case Reports in Oncological Medicine, 2012, 261787.

[15]   Frank, C. (2013) Recognition and treatment of serotonin syndrome. AACN Advanced Critical Care, 24, 15-20.
http://dx.doi.org/10.1097/NCI.0b013e31827eecc6

[16]   Seidl, L.G., Thornton, G.F. and Cluff, L.E. (1965) Epidemiological studies of adverse drug reactions. American Journal of Public Health, 55, 1170.

[17]   Belukha, C.M., Hoorn, E.J., Lindemans, J. and Zietse, R. (2007) Novel risk factors for hospital-acquired hyponatraemia: A matched case-control study. Clinical Endocrinology, 66, 367-372.

 
 
Top